U.S. doctors online nowAsk doctors free
Australia
A male asked:

what are the active ingredients in nexium (esomeprazole) and pepto-bismol?

1 doctor answer1 doctor weighed in
Dr. Yun Tran
Dr. Yun Trananswered
Family Medicine 16 years experience
See below: IN Nexium, it is esomeprazole, a proton pump inhibitor. Stomach acids contain hydrogen, a proton. So the proton pump inhibitor decreases transfer of hydrogen to the inside of stomach to make acids. Pepto bismol contains bismuth subsalicylate and it decreases also the secretion of acids into stomach. Also, bismuth can defend against bacteria and virus, and reduce inflammation.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

MA
A 44-year-old female asked:

When taking Nexium (esomeprazole) (20mgbid), will it be ineffective if an oss'l day is skipped? Canprevacid sub1day

2 doctor answers7 doctors weighed in
Dr. Ankush Bansal
Internal Medicine 17 years experience
Yes: If you are taking nexium/prevacid for gerd or other non-bleeding gastrointestinal issues, it won't make a whole lot of difference if you miss a dose on rare occasion. And substituting Nexium (esomeprazole) with Prevacid should be ok generally. If you are taking either medicine for prevention of gastrointestinal bleeding or because of advanced liver disease, you should not skip a dose. Either way, ask your dr.
A 27-year-old member asked:

I took 3 doses of pepto on monday. I've not taken any since but I still am having stomachaches/diarrea and now it is black colored stool?

3 doctor answers4 doctors weighed in
Dr. Joseph De Santi
Family Medicine 29 years experience
Pepto Problems: Pepto bismol (bismuth subsalicylate) contains an aspirin-like compound that can irritate your stomach with repeated use. The bismuth also causes the stool to darken intensely. Pasty black foul smelling stools could indicated bleeding in the upper digestive tract. Stop the pepto, and check with your physician. If you're still having diarrhea several days into this situation you may have another problem to be checked.
A 26-year-old member asked:

Drunk the night before then in morning drunk pepto bismul then next day dark green stool.Is that bad?

2 doctor answers4 doctors weighed in
Dr. Albert Pizzo
Family Medicine 60 years experience
Pepto bisul: Peptobismol usually colors the stool greenish black so that probably is no problem. However you seem to be having a lot of alcohol and that may be a problem of addiction which can be severe. If you are indeed getting drunk very often, it would be a good idea to talk this over with your doctor to see if there is a problem.
A 43-year-old member asked:

Can bismuth subsalicylate cause darking of the stools?

1 doctor answer2 doctors weighed in
Dr. Brett Kalmowitz
Gastroenterology 22 years experience
Yes: Common side effect; also darkens the tongue (temporarily!).
A 29-year-old member asked:

Is it safe to take pepto bismol and losec (omeprazole) ?

1 doctor answer5 doctors weighed in
Dr. Steven Machtinger
Allergy and Immunology 44 years experience
Yes.: These medications may be taken together.

Related questions

A 27-year-old member asked:
2 doctor answers8 doctors weighed in
A 25-year-old female asked:
2 doctor answers3 doctors weighed in
A 40-year-old member asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 29, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.